• question-icon

    Suggest treatment for vitiligo at various places around the areas of swelling at the ankles and feet

default
Posted on Wed, 4 Dec 2019 in Skin Hair and Nails
Question: I slipped on ice and sprained my knee around 2 years back. There was a slight swelling and pain in my right foot around the ankle joint (talus), so I took Ibuprofen (and even a few Acetaminophen pills) to help the healing, along with enough rest. The swelling got a lot worse after that and also spread to my left foot (ankle joint/talus).
The doctor took blood, urine tests, and even an ultrasound to check my liver, but all of them turned out fine.
I still have the swelling in my right foot around the ankle joint (talus). My left foot also has a slight swelling around the ankle joint (talus), but not as pronounced as the right one. I jog almost daily and there's no pain, but the swelling persists. The right knee is also gets a little stiff/wobbly sometimes with a slight pain, especially when I put extra pressure on it (lifting heavy weights, etc.).
I wonder why the doctor did not take X-rays/MRI scan of my feet back then.

There is a related problem now, although I'm not sure if it is connected. I developed Vitiligo in the swollen areas of my feet (ankle joint/talus). The Vitiligo shows up on my hands too, behind my palms. The rest of the body also has slight brown spots. It started last year, in XXXXXXX 2017. The area at the back of my palm was almost white. The pigment started coming back after that, although there are still a lot of white marks around my hands and legs, and brown spots on the rest of the body.

I also noticed a slight discoloration at the bottom corner of my right lip now. It looks red when seen from up close, but appears white when seen from a distance. Not sure if it's because of Vitiligo or the cold/dry weather.

A couple of dermatologists here in the US confirmed that my condition was Vitiligo.
I'm fair, so the Vitiligo on my body appears with brown spots.
The skin on the back of my palms is brown, so the Vitiligo there shows up as white marks on brown skin.
doctor
Answered by Dr. Kakkar S. 1 hour later
Brief Answer:
Need more information and preferably images

Detailed Answer:
Hello. Thank you.
I am Dr kakkar (Dermatologist and Venereologist). I have noted your concern.
Your joint complaints and skin discoloration / vitiligo don't seem to be related. For your joint related complaints I suggest you to kindly consult a Rheumatologist. As far as vitiligo is concerned it presents as depigmented patches on skin. Vitiligo can affect the skin as well as mucous membranes of the lip, genitals, oral mucosa.. I request you to kindly upload a few images of the affected skin areas in "Reports Section" so that I am able to confirm and guide you better. I would like to know if you are on some treatment for vitiligo?

Regards
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Kakkar S. 1 hour later
Hello Dr. Kakkar.
I uploaded a few pics that I took today. The lower-right corner of my lips appears a little off-color when viewed from a distance (it is to the lower-left in the photographs).
Not sure if it is due to the cold/dry weather or due to Vitiligo.

I uploaded the pics of my right and left hands too. The first set was taken in August 2017. The second set was taken today. There is a lot of improvement, but the white patches are still there.

About medication, I'm applying Calcitriol to my neck region and my feet. And Melbild to my hands. I haven't started anything for my lips.

Also, I would like to find out from you about a treatment that targets the source of this skin condition, instead of addressing just the symptoms.
XXXXXXX
doctor
Answered by Dr. Kakkar S. 19 hours later
Brief Answer:
Regarding vitiligo

Detailed Answer:
Thank you.
Vitiligo is unpredictable. Though currently available remedies address progression in addition to repigmenting existing vitiligo patches but they do not guarantee future relapse of this skin condition. I suggest you to use a moderately potent topical steroid e.g mometasone furoate 0.1 %cream, once every night for the lip involvement. In addition to this you may use tacrolimus ointment 0.1 %, twice daily, during daytime. You may continue using with the prescribed treatment for the patches on your hands and neck since it is working for you.. Improvement in vitiligo is gradual i.e vitiligo patches take time to repigment, sometimes a few months.

Regards
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 8962 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

128 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Kakkar S.
  • Q - Suggest treatment for thinning of skin

  • Q - Is boil inside nose folliculitis a cause for concern?

  • Q - What casues allergic skin rash?

  • Q - How to diagnose herepes type 2?

  • Q - What causes white pimples in vagina?

  • Q - Suggest treatment for headache, acne and weight gain

  • Q - Suggest treatment for dandruff and red spot on scalp

  • Q - What causes non itchy eruption on penis?

  • Q - Suggest treatment for itching acne on hand

  • Q - Suggest treatment for itching sensation all over body

backtotop2